Steroid Inhalers for Asthma Can Weaken Bones
WebMD News Archive
April 21, 2000 -- A steroid inhaler may be your best friend if you have asthma. It's easy to use and generally has fewer side effects than steroid pills. But a new study shows that high doses of inhaled steroids for asthma may in fact lead to weak and thinning bones -- a side effect that, until now, was primarily associated with steroid pills.
The study also suggests that the more asthma patients used inhaled steroids, the weaker their bones became.
Inhaled steroids are frequently used to decrease inflammation and airway blockage and are one of the main treatments used for asthma. Doctors and patients generally prefer them to steroid pills because steroid pills have more side effects -- one of the most troubling being bone loss that can lead to osteoporosis.
However, physicians and researchers were not sure if enough inhaled steroids got into the bloodstream to cause bone loss. So this study looked at people who had been on inhaled steroids for asthma for about six years and tested their bone density, a sign of bone strength.
This study points out that another risk of using inhaled steroids for asthma may indeed be bone loss, according to Norman H. Edelman, MD, who was not involved in the study. He says that doctors and patients have to weigh the risks of asthma against osteoporosis when making a decision about treatment with inhaled steroids. Edelman is the dean of the School of Medicine at the State University of New York at Stony Brook and a scientific consultant to the American Lung Association.
The researchers found that the patients with asthma taking high doses of inhaled steroids had a significant loss in bone density. The three inhaled steroids used in the study were Beclovent, Flovent, and Pulmicort. Other steroid inhalers used in the U.S. that were not included in the study are Aerobid and Azmacort. These results are published in the April 22 issue of the medical journal The Lancet.
You should tell your doctor about this new study, Edelman says. "Ask your physician what you can do to protect your bones. Also ask what they are doing to ensure that your risk of bone density loss is as low as possible."